Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 27, 2002, 5:40 AM CDT for Barton County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2002, 5:40 AM CDT (10:40 UTC)
- Expired
- Apr 27, 2002, 6:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 5:50 AM CDT | Hail 0.75 | Hoisington, KS | |
| Apr 27, 5:50 AM CDT | Hail 0.75 | Hoisington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 271040 SVRICT KSC009-271115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 540 AM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 615 AM CDT. * AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HOISINGTON...OR ABOUT 8 MILES NORTH OF GREAT BEND...MOVING NORTHEAST AT 55 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 615 AM CDT. LAT...LON 3853 9894 3842 9875 3858 9857 3867 9877 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:35 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 27, 3:35 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 AM CDT SAT APR 27 2002 MAIN FORECAST CONCERNS INVOLVE THE EFFECTS FROM THE STRONG SHORTWAVE TROF...THAT WILL LIFT RAPIDLY NEWD OUT OF NM/CO ACROSS KS TODAY. MODELS WERE RATHER SIMILAR WITH THEIR DEPICTION OF THIS UPR TROF AS IT PASSES OVER NE/KS TODAY...NEGATIVELY TILTED. USING AN ETA/AVN BLEND OF SFC LOW TRACK...AND LEANING WITH THE WARMER ETA 2 M TEMPS BEHIND THE DRYLINE GIVEN MODEL FCST 1000/850 THICKNESSES AND PROGGED DOWNSLOPE COMPONENT. TODAY: NO BIG CHANGES FM EARLIER THINKING. ANOTHER ROUND OF FAIRLY WIDESPREAD CONVECTION SHOULD MOVE NEWD INTO S-CNTRL/SERN KS FM OK DURING THE EARLY AM HRS...IN ASSOCIATION WITH UPR JET COUPLING AND CONTINUED 850 MB THETA-E ADVECTION. THE ELEVATED CONVECTION SHOULD SHIFT EAST INTO MO BY 17Z...ALONG WITH THE AREA OF UPR DIVERGENCE AND THETA-E ADVECTION. STILL QUESTIONABLE AS TO WHETHER WE WILL HAVE REDEVELOPMENT OF CONVECTION AROUND MIDDAY INTO THE AFTERNOON. ETA SHOWS SOME POTENTIAL FOR CLEARING IMMEDIATELY AHEAD OF THE DRYLINE PSG...WITH MID LVL DRY SLOT NOSING INTO RGN. WEAK CAP/MODERATE INSTABILITY PROGGED GIVEN TEMPS CAN REACH NR 80 AND DWPTS LWR 60S...AND THAT THE AIRMASS CAN RECOVER FM MORNING CONVECTION. WL KEEP A 20/30 POP IN SERN KS THIS PM AND MENTION PSBL SVR GIVEN THE INSTABILITY/STRONG DEEP LAYER SHEAR. WL ALSO KEEP A 20 POP FOR CNTRL KS WITH THAT AREA UNDERNEATH THE UPPER LVL COLD POOL TRACK WITH LIS PROGGED TO MINUS 2...HOWEVER AMOUNT OF MOISTURE BEHIND THE DRYLINE AND AHEAD OF THE COLD FRONT LOOKS TO BE LACKING. WL OPT TO EXPAND WIND ADVSRY TO CNTRL KS AND THE FLINT HILLS...AS THE MODELS APPEAR TO BE UNDER-PLAYING WIND SPEEDS BEHIND DRYLINE WITH DEEP MIXING PROGGED TO 650 MB AND A TIGHT PRESSURE GRADIENT. TONIGHT INTO SUNDAY: SFC HIGH PRESSURE BUILDS SWD INTO THE FCST AREA BEHIND THE COLD FRONT. COULD BE A BRIEF PERIOD OF NEAR BREEZY CONDITIONS THIS EVE WITH 3 HRLY PRES RISES OF 5-6 MB PROGGED IMMEDIATELY BEHIND THE FRONT. THINK WINDS MAY STAY UP MOST OF NIGHT ENOUGH TO LEAVE OUT A FOG MENTION ATTM. BOOSTED MINS UP ONLY SLIGHTLY. LOW LVL THICKNESSES ON ETA WOULD SUGGEST 70-75 FOR MAXES SUNDAY GIVEN FULL SUNSHINE. SUN NIGHT: WEAK SERLY RETURN FLOW...BUT LITTLE IN THE WAY OF MOISTURE ADVECTION PROGGED ATTM...SO WL STAY WITH MOSTLY CLEAR AND LOWS UPR 40S/LWR 50S. MED RANGE MODELS ARE STILL SHOWING CONSIDERABLE DIFFERENCES IN THE HANDLING OF THE UPR LOW OVER S-CNTRL CANADA AND THE UPR LOW OVER THE ERN PACIFIC MON-WED. LOW LVL MOISTURE WL LIKELY RETURN TO THE FCST AREA MON-WED WITH ALL MODELS HINTING THAT A WEAK FRONT MAY DROP INTO KS SOMETIME TUES INTO WED. NOT CERTAIN ITS WORTH BLANKETING TUES-THURS WITH SMALL POPS ATTM GIVEN THE DIFFERENCES IN THE MODELS...AND RUNNING SHORT ON TIME AS A RESULT OF CURRENT APPROACHING SYSTEM. FCSTID = 9 ICT 82 50 75 53 / 60 5 0 10 HUT 81 48 74 51 / 40 5 0 10 EWK 80 48 73 51 / 60 5 0 10 EQA 80 49 74 52 / 60 5 0 10 WLD 83 51 75 54 / 60 5 0 10 RSL 80 43 72 48 / 30 10 0 10 GBD 81 46 74 51 / 30 10 0 10 SLN 78 46 71 49 / 50 10 0 10 MPR 80 48 73 51 / 50 10 0 10 CFV 80 51 75 54 / 70 5 0 10 CNU 79 50 75 53 / 70 5 0 10 K88 79 49 74 53 / 70 5 0 10 .ICT... KS...WIND ADVISORY FOR SATURDAY FOR CENTRAL...SOUTH CENTRAL AND FLINT HILLS ZONES KSZ032>033...KSZ047>053...KSZ067>070...KSZ082>083...KSZ091>094...KSZ0 98.
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.